Oregon, 2011

Lightning Strike in Oregon, April 21, 2011

April 21, 2011 · NWS PDT · 1 event in 1 county or zone

Thunderstorms produced damaging lightning in the Milton-Freewater area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Thunderstorms produced damaging lightning in the Milton-Freewater area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 21, 2:45 PM PST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 21, 2:45 PM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
345 PM PDT THU APR 21 2011

.SHORT TERM...TONIGHT THROUGH SUNDAY AFTERNOON...A MID/UPPER LEVEL
TROUGH CONTINUES MOVING SOUTHEAST ACROSS THE FORECAST AREA THIS
AFTERNOON AND IS TRIGGERING SCATTERED SHOWERS OVER THE LOWER
COLUMBIA BASIN AND THE BLUE MOUNTAINS AND THE FAR NORTHEAST OF
OREGON AS WELL. SCATTERED SNOW SHOWERS IN THE BLUE MOUNTAINS AND AT
LOWER TERRAIN IN WALLOWA COUNTY ARE EXPECTED TO PRODUCE ADDITIONAL
SNOW ACCUMULATIONS OF UP TO AROUND 1 INCH THROUGH THIS EVENING. THE
AFOREMENTIONED TROUGH WILL EXIT INTO IDAHO THIS EVENING WITH
CLEARING SKIES TONIGHT. AS SUCH WE HAVE CANCELLED THE SNOW ADVISORY
FOR THE NORTHERN BLUE MOUNTAINS AND WALLOWA COUNTY. A MID/UPPER
LEVEL RIDGE WILL MOVE INTO THE INTERIOR PACIFIC NORTHWEST ON FRIDAY
AND PERSIST OVER THE FORECAST AREA ON SATURDAY. SUBSIDENCE
ASSOCIATED WITH THE RIDGE WILL BRING DRY CONDITIONS FRIDAY THROUGH
SATURDAY NIGHT AND HELP TO WARM UP THE BOUNDARY LAYER ON SATURDAY
RESULTING IN DAYTIME HIGH TEMPERATURES SATURDAY WARMING INTO THE
LOWER TO MID 60S FOR A LONG AWAITED TASTE OF SPRING. THE NEXT
UPSTREAM TROUGH WILL MOVE INLAND ON SUNDAY. LATEST MODEL RUNS ARE
SLOWING DOWN THE TROUGH AND COLD FRONT ON SUNDAY SO THE COLD FRONT
NOW LOOK TO ARRIVE IN THE FORECAST AREA SUNDAY AFTERNOON INSTEAD OF
SUNDAY MORNING AND HAVE DECREASE POPS IN THE COLUMBIA BASIN AND
NORTHEAST OREGON FOR SUNDAY MORNING.

MOSTLY CLEAR SKIES AND DRY AIR WILL OCCUR OVERNIGHT IN THE LOWER
COLUMBIA BASIN AND THE FOOTHILLS OF THE BLUE MOUNTAINS. THIS WILL
COMBINE WITH LIGHT WINDS...WHICH WILL ALLOW STRONG RADIATIONAL TO
LOWER TEMPERATURES TO BELOW FREEZING IN THE PREDAWN HOURS WITH
SUBFREEZING TEMPERATURES LASTING FOR SEVERAL HOURS AFTER DAYBREAK ON
FRIDAY. AS SUCH A FREEZE WARNING HAS BEEN ISSUED FOR THE LOWER
COLUMBIA BASIN...THE EASTERN COLUMBIA RIVER GORGE AND THE FOOTHILLS
OF THE BLUE MOUNTAINS. THE FREEZE WARNING IS IN EFFECT FROM MIDNIGHT
TONIGHT TO 10 AM PDT FRIDAY.

TIGHT PRESSURE GRADIENTS ARE PRODUCING BREEZY TO WINDY CONDITIONS IN
THE LOWER COLUMBIA BASIN...THE YAKIMA VALLEY AND THE BLUE MOUNTAIN
FOOTHILLS THIS AFTERNOON AND ARE WILL PERSIST INTO THIS EVENING. THE
KITTITAS VALLEY WILL BE VERY WINDY FOR THE REMAINDER OF THIS
AFTERNOON AND FOR MOST OF THIS EVENING. A WIND ADVISORY REMAINS IN
EFFECT FOR THE KITTITAS VALLEY UNTIL 11 PM PDT THIS EVENING.

DETAILS ON THE FREEZE WARNING AND THE WIND ADVISORY ARE IN PRODUCT
PDXNPWPDT.  POLAN

.LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY. SEVERAL SYSTEMS WILL BE
MOVING ACROSS THE PACIFIC NORTHWEST NEXT WEEK. THIS WILL KEEP THE
ACTIVE WEATHER PATTERN GOING. AS EACH SHORT WAVE MOVES THROUGH
EXPECT A PERIOD OF RAIN AND MOUNTAIN SNOW ALONG WITH BREEZY
CONDITIONS. HIGH TEMPERATURES CONTINUE TO RUN 5-10 DEGREES BELOW
NORMAL. MODELS HAVE THEIR DIFFERENCES ON TIMING HOWEVER THE
CONSENSUS IS FOR A MOSTLY CLOUDY COOL AND WET WEEK.   94

&&

.AVIATION...00Z TAFS. SCT CUMULUS 040-070 THROUGH EARLY EVENING
WITH AN UNSTABLE AIRMASS ASSOCIATED WITH UPPER LOW MOVING THROUGH.
A FEW SHOWERS ARE POSSIBLE WITH CEILINGS BKN040 MAINLY FOR ALW PDT
PSC. CLOUDS WILL DIMINISH AFTER SUNSET WITH CLEARING OVERNIGHT. SOME
WEAK INSTABILITY FRIDAY WITH SCT 040-070 IN THE AFTERNOON. SURFACE
WINDS WILL CONTINUE WESTERLY AT 15-30KT THEN DIMINISH AFTER SUNSET.
LIGHT NORTHERLY WINDS FRIDAY 5-10 KT.    94

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  30  56  31  60 /  20   0   0   0
ALW  31  59  36  62 /  30   0   0   0
PSC  31  62  32  64 /  20   0   0   0
YKM  29  60  32  64 /  10   0   0   0
HRI  30  61  29  63 /  20   0   0   0
ELN  28  58  32  62 /  10   0   0   0
RDM  24  56  29  62 /  10   0   0  10
LGD  23  54  29  58 /  40   0   0  10
GCD  24  56  29  60 /  20   0   0  10
DLS  31  62  37  65 /  10   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 10 AM PDT FRIDAY
     ORZ041-044-507.

WA...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 10 AM PDT FRIDAY
     WAZ024-028-029.

     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING WAZ026.

&&

THREAT INDEX
FRIDAY : YELLOW
SATURDAY : GREEN
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

99/94/94
Hazardous weather outlook, Apr 21, 5:07 AM PST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
607 AM PDT THU APR 21 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
221300-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
607 AM PDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, WALLOWA COUNTY,
     NORTHERN BLUE MOUNTAINS OF OREGON

STRONG WIND
     KITTITAS VALLEY

A COLD FRONT MOVING THROUGH THE REGION WILL CAUSE RAIN AND SNOW
SHOWERS. NEW SNOW ACCUMULATIONS OF AROUND 2 TO 3 INCHES ARE EXPECTED
ACROSS WALLOWA COUNTY WITH 3 TO 5 INCHES IN THE NORTHERN BLUE
MOUNTAINS. WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THESE AREAS.
PLEASE REFER TO PRODUCT PDXWSWPDT FOR FURTHER DETAILS.

BREEZY TO WINDY CONDITIONS CAN ALSO BE EXPECTED WITH VERY WINDY
CONDITIONS IN THE KITTITAS VALLEY. A WIND ADVISORY HAS THEREFORE
BEEN ISSUED FOR THE KITTITAS VALLEY. PLEASE REFER TO PRODUCT
PDCNPWPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

DRIER AND WARMER WEATHER IS EXPECTED ON FRIDAY AND SATURDAY. ANOTHER
STORM SYSTEM WILL MOVE INTO THE AREA ON SUNDAY. PERIODIC UNSETTLED
WEATHER WILL THEN CONTINUE THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The Pendleton radar (KPDT), 48 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Umatilla

When
April 21, 4:30 PM PST
Where
Umatilla County, 1.66 mi SE of Ferndale
Property damage
$2,000
Reported by
Newspaper
Coordinates
45.962, -118.377

Lightning hit a white birch tree and a house on Stiller Lane in Milton-Freewater. The tree was split and bark and wooden shrapnel shot in all directions, some of it lodging in the siding of a house. Lightning also traveled through the TV cable and destroyed the resident's TV.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305652.